Alert archive / Virginia / Tornado Warnings in 2003

Tornado Warning 11, NWS Wakefield, VA

May 9, 2003Dinwiddie County, Greensville County, Sussex County, Virginia

NWS Wakefield, VA issued this tornado warning at May 9, 2003, 4:12 PM EDT for Dinwiddie County, Greensville County, Sussex County, Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 4:12 PM EDT (20:12 UTC)
Expired
May 9, 2003, 4:50 PM EDT
In force
38 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Dinwiddie County, VA, Greensville County, VA, Sussex County, VA

The radar

The Norfolk radar (KAKQ), 57 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:05 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

212 
WFUS51 KAKQ 092012
TORAKQ
VAC053-081-183-092050-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
411 PM EDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  DINWIDDIE COUNTY IN SOUTH CENTRAL VIRGINIA
  GREENSVILLE COUNTY IN SOUTH CENTRAL VIRGINIA
  SUSSEX COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 450 PM EDT

* AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO OVER ROCKY RUN...
  MOVING SOUTHEAST AT 45 MPH.

* THE STORM PRODUCING THE TORNADO WILL REACH...
  DEWITT AND BUTTERWORTH AROUND 415 PM
  WHARFS STORE AROUND 420 PM
  FIELDS CROSSROADS AND PURDY AROUND 430 PM
  OWENS AND JARRATT AROUND 435 PM
  HILDA AND GRIZZARD AROUND 440 PM
  MASON AND GRAY AROUND 445 PM

TAKE COVER IN A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR.
VEHICLES AND MOBILE HOMES SHOULD BE ABANDONED FOR STURDIER SHELTER.

LAT...LON 3665 7768 3692 7768 3705 7783 3717 7767
          3679 7724
$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at May 9, 4:00 PM EDT, 12 minutes earlier.

Area forecast discussion, May 9, 4:00 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
400 PM EDT FRI MAY 9 2003

BUSY AFTERNOON...DEALING WITH SUPERCELLS. IMPRESSIVE GATE TO GATE
ROTATION WITH MAIN CELL...AS IT MOVES SEWD. ENVIRONMENTAL SHEAR
IMPRESSIVE WITH SW SFC FLOW...AND STRONG NW WINDS ALFT. THIS LINE TO
CONTINUE SWD INTO N CAROLINA THIS EVENING. MORE SEVERE WX POSSIBLE
TOMORROW AND AGAIN SUNDAY. COLD FRONT TO CLEAR THE AREA SUN
NIGHT...SHOULD PUT AN END TO THE SEVERE WEATHER THREAT FINALLY.

SOME QUESTIONS IN THE EXTENDED ABOUT RAIN CHANCES DAYS 6 AND
7...NEXT THU AND FRI...BUT WILL LEAVE OUT FOR NOW AS NO MODEL
CONSENSUS YET AS TO HOW PROGESSIVE PATTERN WILL BE.

FCSTID =   18
SBY   54  79  60  79 /  30  30  30  40
OXB   52  71  60  72 /  30  30  30  40
ECG   61  82  67  88 /  30  30  30  40
ORF   60  82  67  87 /  30  30  30  40
PHF   60  82  66  85 /  30  30  30  40
AKQ   62  84  66  88 /  30  30  30  40
RIC   61  82  64  87 /  30  30  30  40
FVX   62  84  66  88 /  30  30  30  40

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

REILLY
Hazardous weather outlook, May 9, 5:30 AM EDT, 10 hours 42 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-091600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT FRI MAY 09 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.  SOME
THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
SEE SPSAKQ AND SWODY1 FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY.  SOME THUNDERSTORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.  SEE SWODY2
FOR FURTHER DETAILS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Local storm report, May 9, 11:17 AM EDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1117 AM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    JAMAICA                   VA   1.75 IN HAIL
05/08/03   MIDDLESEX

REILLY
Special weather statement, May 9, 12:40 PM EDT, 3 hours 32 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-091800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1240 PM EDT FRI MAY 9 2003

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...

A WARM FRONT WILL CONTINUE TO LIFT NORTH ACROSS VIRGINIA AND THE
LOWER EASTERN SHORE THIS AFTERNOON. MEANWHILE...AND AREA OF RAIN AND
THUNDERSTORMS WILL MOVE INTO THE REGION FROM THE NORTHWEST TODAY. AS
THE STORMS MOVE INTO MORE UNSTABLE AIR...THEY WILL LIKELY INTENSIFY.
STORMS MAY ALSO FORM SOUTH OF THE EXISTING STORMS...ALONG ANY
OUTFLOW BOUNDARIES THAT ARE GENERATED. THE POTENTIAL EXISTS FOR
DAMAGING WINDS...HAIL UP TO DIME SIZE...AND EVEN ISOLATED TORNADOES
WITH THE STRONGER STORMS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
WEATHER.NOAA.GOV/AKQ.

REILLY
Local storm report, May 9, 3:27 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0327 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    5 E SCOTTSVILLE           VA   1.50 IN HAIL
05/09/03   FLUVANNA

25
Local storm report, May 9, 4:04 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0404 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    AMELIA                    VA   1.00 IN HAIL
05/09/03   AMELIA                         NUMEROUS TREES DOWN AT
                                          INTERSECTION OF RT 153 AND
                                          RT 360

0330 PM    AMELIA COURTHOUSE         VA   FX TORNADO
05/09/03   AMELIA                         POSSIBLE TOUCHDOWN AT
                                          INTERSECTION OF RT 60 AND
                                          RT 522

MPR
Local storm report, May 9, 4:10 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0410 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    3 S CUMBERLAND            WV   1.75 IN HAIL
05/09/03   MINERAL                        TREES AND OUT BUILDINGS
                                          BLOWN OVER

MPR

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:40 PM EDTSevere Thunderstorm WarningAKQFluvanna25 min
May 9, 2:58 PM EDTTornado WarningAKQCumberland32 min
May 9, 3:09 PM EDTTornado WarningAKQAmelia, Powhatan31 min
May 9, 3:37 PM EDTTornado WarningAKQAmelia, Dinwiddie38 min
May 9, 3:39 PM EDTSevere Thunderstorm WarningAKQChesterfield31 min
May 9, 3:52 PM EDTSevere Thunderstorm WarningAKQNottoway18 min
May 9, 4:35 PM EDTSevere Thunderstorm WarningAKQBrunswick, Dinwiddie, Nottoway40 min
May 9, 4:42 PM EDTSevere Thunderstorm WarningAKQSouthampton38 min
May 9, 4:51 PM EDTTornado WarningAKQSouthampton24 min
May 9, 5:11 PM EDTSevere Thunderstorm WarningAKQMecklenburg29 min

Nearby

Tornado Warnings in Virginia, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.